Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 166, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jul 6, 2004, 10:17 PM CDT for Bailey County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 10:17 PM CDT (03:17 UTC)
- Expired
- Jul 6, 2004, 11:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Bailey County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 070317 SVRLBB TXC017-070400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1016 PM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BAILEY COUNTY IN NORTHWEST TEXAS * UNTIL 1100 PM CDT * AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES NORTH OF MAPLE...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE MULESHOE WILDLIFE REFUGE....MAPLE...NEEDMORE...ENOCHS AND BULA. AGAIN...LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3412 10299 3383 10303 3384 10261 3416 10263 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:47 PM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 6, 3:47 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED TEMPS/POPS NATIONAL WEATHER SERVICE LUBBOCK TX 346 PM CDT TUE JUL 6 2004 .SHORT TERM... OUTFLOW BOUNDARY GENERATED BY LAST NIGHTS MCS MOVED INTO THE PERMIAN BASIN LATE THIS MORNING. ANOTHER BOUNDARY...SEEN ON SATELLITE AND 88D RADAR AT 18Z HAS BEEN STATIONARY ACROSS THE SOUTH PLANS FOR THE PAST FEW HOURS. THIS BOUNDARY STRETCHED FROM NEAR MORTON TO JUST NORTH OF LUBBOCK TO PADUCAH. AT THE SAME TIME A WEAK COLD FRONT WAS SLOWLY SLIDING SOUTH THROUGH THE TEXAS PANHANDLE. EXPECT THESE BOUNDARIES TO BECOME THE FOCUS FOR THUNDERSTORM INITIATION. WITH GOOD DIRECTIONAL SHEAR AND INSTABILITY SOME OF THESE STORMS MAY BECOME SEVERE. ALSO THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE SANGRE DE CRISTO MOUNTAIN RANGE IN NORTHEAST NEW MEXICO. AN MCS EXPECTED TO DEVELOP LATER THIS AFTERNOON OVER NORTHEAST NEW MEXICO AND MOVE SOUTHEAST ACROSS THE TEXAS PANHANDLE AND SOUTH PLAINS. HAVE THUS CONTINUED WITH LIKELY POPS FOR TONIGHT WITH MENTION OF SEVERE IN ZONES AND GRIDS. FOR WEDNESDAY HAVE GONE WITH SLIGHT CHANCE OF POPS SOUTHEAST ZONES DURING THE MORNING WITH POSSIBLE LINGERING SHOWERS FROM OVERNIGHT MCS. SHOWERS AND THUNDERSTORMS AGAIN EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO WEDNESDAY AND HAVE INSERTED SLIGHT CHANCE OF POPS OVER FAR WESTERN COUNTIES DURING THE AFTERNOON. .LONG TERM... GFS GIVING INDICATION THAT CONVECTION ALONG FRONT RANGE OF NM MAY ORGANIZE AND MOVE SE INTO THE AREA WED EVE/OVERNITE. LOOKS LIKE ONLY A SLGT CHC WARRANTED AS UPR RIDGE BUILDS NE A BIT AND NW FLOW WEAKENS. BY THU...UPR FLOW TRANSITIONS TO WEAK SOUTHWESTERLY WITH A SFC TROF FORMING FROM E CO INTO E NM. AS THE RIDGE BUILDS OVERHEAD ON THU EXPECT WARM MID-LVLS TO CAP CONVECTION EXCEPT FOR IN VICINITY NM MTNS AND THE SFC TROF. IF TSTMS CAN DEVELOP IN E NM THEY MAY SLOWLY MOVE INTO OUR WESTERN COUNTIES DURING THE EVE BEFORE DISSIPATING AFTER SUNSET...TRIMMED BACK POPS INTO THE WRN COUNTIES FOR THU. BY FRI...ECMWF/GFS SHOW A WEAK SHTWV MOVING ACROSS THE CENTRAL ROCKIES INTO THE HIGH PLAINS. THIS WAVE WILL TAP INTO SUBTROPICAL MOISTURE PLUME AND SHOULD INDUCE SCT CONVECTION TO BREAK OUT IN THE HIGHER TERRAIN OF CO/NM BUT UNCERTAIN IF CAP CAN BE OVERCOME AS FAR SOUTH AS THE SPLNS. SCALED BACK POPS FRI AFTN/EVE TO THE NW COUNTIES... AGAIN IN VICINITY OF SFC TROF. BY THE WEEKEND WOULD NORMALLY EXPECT VERY WARM AND DRY CONDITIONS WITH CONVECTION CONFINED TO NM AS UPR RIDGE BUILDS BACK INTO OVER THE AREA...WITH THE ECMWF REALLY SHOWING A STRONG RIDGE CENTERED OVER CENTRAL NM. HOWEVER...SOME QUESTION AS TO EVOLUTION OF AN EASTERLY WAVE THAT THE GFS MOVES FROM THE WRN GOM INTO CENTRAL TX BY LATE SAT. ATTM IT DOES NOT APPEAR THAT THE WAVE WILL BE STRONG ENOUGH TO INTRODUCE POPS FRO THE SPLNS...BUT IT MAY HAVE AN EFFECT ON CLOUD COVER AND HIGH TEMPS WITH SLIGHTLY MORE MOIST/COOLER COLUMN. MAINTAINED HIGHS IN THE MID 90S WITH VERY LOW POPS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 91 65 94 / 60 20 20 20 TULIA 65 91 67 95 / 60 10 30 10 PLAINVIEW 67 91 68 95 / 60 10 20 10 LEVELLAND 67 94 66 96 / 60 10 20 20 LUBBOCK 67 93 69 96 / 60 10 20 10 BROWNFIELD 69 95 67 97 / 60 10 20 10 CHILDRESS 68 91 72 97 / 60 20 30 10 SPUR 70 92 71 97 / 60 20 20 10 ASPERMONT 71 93 73 96 / 60 20 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 08/33
Hazardous weather outlook, Jul 6, 10:43 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1043 AM CDT TUE JUL 6 2004 TXZ021>044-080430- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1043 AM CDT TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. A COUPLE OF OUTFLOW BOUNDARIES FROM LAST NIGHTS THUNDERSTORMS WERE LOCATED OVER OVER THE CENTRAL AND SOUTHERN SOUTH PLAINS LATE THIS MORNING. THESE BOUNDARIES WILL BECOME THE FOCUS FOR SCATTERED TO NUMEROUS THUNDERSTORMS LATER THIS AFTERNOON. THE MAIN AREA OF CONCERN WILL BE NEAR AND SOUTH OF A PADUCAH TO ABERNATHY TO MORTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS OF NEW MEXICO THIS AFTERNOON AND MOVE SOUTHEAST INTO THE PANHANDLE AND NORTHWEST SOUTH PLAINS DURING THE EVENING. AS THIS CLUSTER OF THUNDERSTORMS BECOMES ORGANIZED THE THREAT OF DAMAGING WINDS WILL ACCOMPANY THE LEADING EDGE AS IT MOVES SOUTHEAST ACROSS THE PANHANDLE INTO THE NORTHERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 7:36 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 736 PM CDT TUE JUL 6 2004 TXZ021>023-027>029-033>035-070230- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-PARMER-SWISHER- 736 PM CDT TUE JUL 6 2004 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS MUCH OF THE CENTRAL AND WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE UNTIL 10 PM THIS EVENING. THE FOLLOWING COUNTIES REMAIN IN THIS WATCH... BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK... PARMER AND SWISHER. STRONG THUNDERSTORMS IN EASTERN NEW MEXICO ARE APPROACHING THE WESTERN SOUTH PLAINS AND SOUTHWESTERN PANHANDLE AND MAY AFFECT THIS AREA AROUND 830 PM TO 930 PM. STORMS COULD ALSO DEVELOP ACROSS WEST TEXAS PRIOR TO THE ARRIVAL OF STORMS FROM NEW MEXICO. HAIL UP TO THREE INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MCQUEEN
Special weather statement, Jul 6, 10:15 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1015 PM CDT TUE JUL 6 2004 TXZ021>044-070500- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1015 PM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 584 FOR ALL OF THE TEXAS SOUTH PLAINS...THE ROLLING PLAINS... AND THE SOUTHERN PANHANDLE UNTIL 400 AM WEDNESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY... LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY... LUBBOCK...CROSBY...DICKENS...KING...YOAKUM...TERRY...LYNN...GARZA... KENT...AND STONEWALL. A VERY STRONG MESO-SCALE CONVECTIVE SYSTEM WILL CROSS THROUGH THE SOUTH PLAINS OVERNIGHT AND INTO THE ROLLING PLAINS AFTER MIDNIGHT. THIS SYSTEM OF THUNDERSTORMS WILL BE CAPABLE OF HAIL UP TO TWO INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND INTENSE RAINFALL. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MCQUEEN
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 9:37 PM CDT | Severe Thunderstorm Warning | LUB | Lamb | 68 min |
| Jul 6, 9:46 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 29 min |
| Jul 6, 9:49 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 56 min |
| Jul 6, 10:42 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 63 min |
| Jul 6, 10:46 PM CDT | Severe Thunderstorm Warning | LUB | Cochran | 29 min |
| Jul 6, 10:54 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 66 min |
| Jul 6, 11:01 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 44 min |
| Jul 6, 11:13 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 62 min |
| Jul 6, 11:18 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 57 min |
| Jul 6, 11:33 PM CDT | Severe Thunderstorm Warning | LUB | Lynn | 57 min |
| Jul 6, 11:44 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 61 min |
| Jul 6, 11:47 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 28 min |
| Jul 7, 12:16 AM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 29 min |
| Jul 7, 12:19 AM CDT | Severe Thunderstorm Warning | LUB | Garza | 56 min |
| Jul 7, 12:36 AM CDT | Severe Thunderstorm Warning | LUB | Castro | 39 min |
| Jul 7, 12:41 AM CDT | Severe Thunderstorm Warning | LUB | Kent | 64 min |
| Jul 7, 12:53 AM CDT | Severe Thunderstorm Warning | LUB | Swisher | 67 min |
| Jul 7, 1:10 AM CDT | Severe Thunderstorm Warning | LUB | Childress | 65 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.